A visit to the dentist got me thinking again about what our medication does to us. I am pleased to report that the dentist was very impressed when I opened my mouth – no not to speak , he made sure that didn’t happen – but to see a set of filling free gnashers! Quite a feat at my grand old age as my kids remind me. Forget the dodgy back, bendy limbs, loose joints, malfunctioning bladder and pain, because my teeth are still ok!
My dentist actually knew what Ehlers Danlos syndrome is and what a spinal cord stimulator is and I have to say, this impressed me. He knew that EDS can cause mucus membranes (the mouth lining), to be drier than normal and that the various drugs we all take for chronic pain can also cause oral problems. Of course he spoke to me about the importance of good mouth care, dental hygiene, flossing etc to keep my gums as healthy as possible, but it got me thinking about some other side effects of the drugs, particularly opiates.
In the heady days of my early career as a London staff nurse, when we both worked hard and played hard, I was introduced to red wine. I’d never really liked it before, but our medic friends Steve and Tina introduced us to a certain wine bar in Leicester Square – and Steve introduced Duncan to a single malt whisky club, least said about that the better!! The Cork & Bottle was a basement bistro style wine bar and was the only place in the early ’90s where a particular Aussie red wine was to be found. More than once the four of us drank them dry of our favourite and had to be thrown out when we outstayed our welcome. I have no idea if it is still there, but it holds some great memories.
After the drowsiness, one of the first side effects I noticed when I started my cocktail of drugs was a change in my taste buds. Particularly for red wine! I know, I know, as a responsible now unregistered nurse, I must tell you all that it is never wise to mix strong drugs with alcohol. All the packaging tells you so. But at times when it feels like there are few pleasures left, a tipple is called for – except for when it starts to taste DISGUSTING! My favourite red wine tasted foul – bitter and sediment like really cheap, student wine. What on earth was going on?? Did I ever remember to tell my patients that favourite food and drink might become unpalatable? In my head and neck days it went without saying, but I’m not sure that I really understood just how much my mouth, and my eyes for that matter, would change due to drugs. A drier, sore mouth with taste buds that could no longer taste – sweet food became a no, no and savoury food never had enough flavour.
Pin for later
Then we come to the eyes, more mucus membranes beneath the lids. I wear contact lenses and have done since I was 14, but in the last couple of years my eyes have become noticeably more dry and irritated after a shorter wearing time. My optician wasn’t surprised after he asked which drugs I took – at the time oxycodone, lyrica/pregabalin, mirtazepine and fluoxetine. These may seem like such small things, and really they are, but they just add to an already difficult situation.
There is light at the end of the tunnel. Whilst I am still on various drugs and still suffer brain fog, I am finding that my taste is altering again. My mouth remains dry and at times my gums are sore, but I can drink and more importantly ENJOY a glass of red wine again!! Cheers…